Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Des Moines, IA

March 18, 2019Hardin County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 18, 2019, 8:13 PM CDT for Hardin County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2019, 8:13 PM CDT (01:13 UTC)
Expired
Mar 19, 2019, 2:15 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Hardin County, IA

The radar

The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS53 KDMX 190113
FFWDMX
IAC083-190715-
/O.NEW.KDMX.FF.W.0003.190319T0113Z-190319T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
813 PM CDT MON MAR 18 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Northeastern Hardin County in central Iowa...

* Until 215 AM CDT Tuesday.

* At 810 PM CDT, local law enforcement reported the ice jam along 
  the Iowa River had broken up, releasing a surge of water 
  downstream. Gates on the Iowa Falls Hydro Dam will be open to 
  release excessive water and ice. Rapid rises are expected 
  downstream along the Iowa River. 

* Some locations that will experience flooding include...
  Iowa Falls and Steamboat Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4250 9331 4253 9331 4253 9326 4252 9321
      4248 9310 4244 9303 4239 9304 4239 9310
      4242 9312 4249 9326

$$

Martin
1 follow-up statement
497 
WGUS73 KDMX 190714
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
214 AM CDT TUE MAR 19 2019

IAC083-190722-
/O.EXP.KDMX.FF.W.0003.000000T0000Z-190319T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin IA-
214 AM CDT TUE MAR 19 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN HARDIN COUNTY WILL EXPIRE
AT 215 AM CDT...

Waters from ice jam release have not reportedly caused any flash 
flooding or widespread flooding. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4250 9331 4253 9331 4253 9326 4252 9321
      4248 9310 4244 9303 4239 9304 4239 9310
      4242 9312 4249 9326

$$

Curtis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 6:39 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 18, 6:39 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
639 PM CDT Mon Mar 18 2019

.SHORT TERM.../Tonight through Tuesday/
Issued at 322 PM CDT Mon Mar 18 2019

High pressure has spread across Iowa through the day, keeping
winds fairly light and variable. While dry air is in place from
the surface through the middle atmosphere, there is enough
moisture aloft for high cirrus to filter across the northwestern
half of the state through the afternoon with daytime cumulus
developing across southeast Iowa. Temperatures have not been
impacted and have climbed into the upper 30s north to upper 40s
south.

Expect cloud cover to increase across the area overnight as a
shortwave across the Dakotas drops south. Increased moisture
transport out of the Gulf will phase with theta-e advection to
induce modest QPF across southern Iowa. Best forcing and moisture
still remains south of the area across Missouri, however a quarter
to half inch of rain is possible with this system. While
precipitation will largely fall as rain, a brief window for snow
exists on the front edge of the system as evaporative cooling acts
to cool the column. Expect minimal to no impact from any frozen
precipitation Tuesday morning before everything quickly switches
over to all snow. There is also the potential for light flurries on
the back side of this system as it exist Wednesday night, however
with very dry behind the system expect that as the column dries,
precip will simply end rather than transition to any type of wintry
precipitation.

.LONG TERM.../Tuesday night through Monday/
Issued at 322 PM CDT Mon Mar 18 2019

Confidence: Medium to High

Weak system expected to pass south of the area by 12z Wednesday with
ridge of high pressure again building into the Northern/Central
Plains. Though the timing is different, both the GFS/Euro show a
trough/cold front dropping south into the region Wednesday. This
should limit any additional warming over the area for about a day;
with similar temperatures expected Wednesday as Tuesday. Though
the front will likely be dry, there will be some mid to high level
clouds accompanying the boundary as it passes south through the
area. With an area of high pressure building over the Northern
Plains from Thursday into Saturday, relatively quiet and
precipitation free conditions are expected. Currently there are
some minor differences in the amount of returning warmer air aloft
between the GFS/Euro. The GFS remains slightly faster than the
Euro with a 2-3C quicker increase in H850 warming by 00z Friday.
The current forecast seems a good compromise between the two
models and generally, with Iowa situated on the backside of a
strong upper level trough, it is possible that another wave may
briefly impact the temperatures aloft for into Thursday afternoon.
The Euro would suggest mid 50s while the GFS would suggest
temperatures closer to 60 by Thursday. Looking ahead to Friday,
additional warming develops across the region ahead of a stronger
shortwave over the southwest. There remain some minor differences
between the GFS/Euro on timing into the weekend. The GFS is
trending on breaking down the ridge a bit faster while the Euro
maintains a stronger ridge over Iowa back northwest into the
Northern Plains. The 12z GFS is now closer to the Euro in terms of
arrival time, with both models bringing the main forcing in after
06z across the region between 06 and 12z. Despite the similarity
in timing, the Euro is initially forecasting a wave faster and
farther south that the GFS but then occludes the system and
lingers it over our forecast area from Saturday night through
about Monday night. Confidence drops with regard to the rainfall
potential and evolution of the storm. Signal for all rain with
some potential for convection if the upper level system tracks
close enough to our area. Temperatures remain mild with highs in
the lower 50s north to the lower 60s from central to south. Lows
generally in the 30s and 40s during the weekend.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 638 PM CDT Mon Mar 18 2019

Quiet aviation weather for much of the period as and upper low
approaches from the northwest. Mid and high level ceilings are
expected for tonight into much of Tuesday but remaining VFR.
However, on Tuesday rain will spread across southern Iowa with
MVFR ceilings likely developing in the south third of the state
during the day. Surface winds will be light overnight and increase
slightly from the south and southwest on Tuesday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hagenhoff
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, Mar 18, 3:46 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
346 PM CDT Mon Mar 18 2019

IAZ005-026-037-192100-
Kossuth-Franklin-Hardin-
346 PM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Areal and River Flood Warnings are in effect for portions of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will persist into this week. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.

IAZ004-006-007-015>017-023>025-027-028-033>036-038-039-044>050-
059>061-073-074-192100-
Emmet-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Dallas-Polk-Jasper-Warren-Marion-
346 PM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings are in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flooding will persist this week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. If you see any flooding due
to ponding of water, ice jams, or streams overflowing their banks
these reports would be greatly appreciated.

IAZ057-058-062-070>072-075-081>086-092>097-192100-
Audubon-Guthrie-Poweshiek-Cass-Adair-Madison-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
346 PM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

REV

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.